Oklahoma, 2009

Damaging Winds in Oklahoma, August 18 to 19, 2009

August 18 to 19, 2009 · NWS OUN · 10 events in 8 counties and zones

An well-defined upper level disturbance moved east into the southern plains during the late afternoon and early evening hours. Thunderstorms developed over the panhandles and southwest Kansas and congealed into a complex as it moved into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An well-defined upper level disturbance moved east into the southern plains during the late afternoon and early evening hours. Thunderstorms developed over the panhandles and southwest Kansas and congealed into a complex as it moved into western Oklahoma. Thunderstorms were able to sustain themselves as the low-level jet developed by mid evening. Thunderstorms earlier in the day stabilized the atmosphere, with cut down on storm intensity during the late evening. However, strong winds were reported over several locations as the thunderstorms moved into eastern Oklahoma by the late night hours. The strongest winds were reported in Kiowa county, where a gust of 68 was measured. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 8:31 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 18, 8:31 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT TUE AUG 18 2009

.DISCUSSION...CONVECTIVE COMPLEX FROM WESTERN KS INTO TX AND OK
PANHANDLES CONTINUES TO MOVE EASTWARD. WITH S/W MOVING EASTWARD
FROM THE ROCKIES OVERNIGHT AND STRENGTHENING LLJ EXPECT ACTIVITY
TO CONTINUE EWD INTO THE FA. BETTER UPPER SUPPORT MAY COMPENSATE
FOR WEAKER INSTAB ACROSS NERN PARTS OF THE FA OVERNIGHT. SRN
PORTIONS OF THE LINE ALSO APPEARS TO BE HOLDING TOGETHER BETTER
THAN INDICATED BY MOST MODEL SOLUTIONS. THUS WILL SPREAD HIGHER
POPS FRHTR SWWD THROUGH THE FA FOR TONIGHT. THREAT OF HEAVY RAIN
CONTINUES AND WILL LEAVE FLASH FLOOD WATCH AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  72  86 /  40  20  30  40
HOBART OK         71  96  74  88 /  50  20  20  20
WICHITA FALLS TX  74  99  76  94 /  30  20  20  30
GAGE OK           66  87  64  83 /  60  20  20  10
PONCA CITY OK     71  86  71  82 /  60  30  40  30
DURANT OK         74  94  74  93 /  10  20  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ004>026.

TX...NONE.
&&

02/26
Hazardous weather outlook, Aug 18, 7:20 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT TUE AUG 18 2009

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
820 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS LOCATED NORTH AND WEST OF A LINE FROM QUANAH
TEXAS... TO ALTUS...TO WATONGA... TO CHEROKEE.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 10 PM
THROUGH 3 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
MINOR WIND DAMAGE TO TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 10 PM UNTIL
AT LEAST 3 AM.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE
AFTERNOON OVER THE HIGH PLAINS OF EASTERN COLORADO AND NEW MEXICO.
THESE THUNDERSTORMS WILL CONTINUE TO MOVE EAST DURING THE EVENING
INTO PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES. THE THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THE NIGHT AIDED BY AN UPPER LEVEL
TROUGH MOVING OUT OF THE CENTRAL ROCKIES AND A STRENGTHENING LOW
LEVEL JET. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
FROM THESE STORMS AS THEY MOVE INTO PARTS OF WESTERN AND NORTHERN
OKLAHOMA LATER TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT. FLOODING REMAINS A
CONCERN...ESPECIALLY IN PARTS OF CENTRAL...WESTERN...AND NORTHERN
OKLAHOMA THAT RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE UNTIL A SEASONABLY STRONG COLD
FRONT PASSES THROUGH THE REGION ON THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

BURKE/II

In the hours before

Special weather statement, Aug 18, 9:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT TUE AUG 18 2009

OKZ004-009-014-190400-
ROGER MILLS OK-HARPER OK-ELLIS OK-
1027 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND NORTHERN
ROGER MILLS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CATESBY TO 23 MILES
WEST OF REYDON AT 1026 PM CDT...MOVING EAST AT 35 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS...HARPER AND ROGER MILLS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3589 9961 3556 10000 3598 10001 3699 9999
      3700 9958

The radar

The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 18, 9:50 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Thunderstorm Wind, Beckham

When
August 18, 10:40 PM CST
Where
Beckham County, 4 mi ESE of Erick
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.188, -99.805

Thunderstorm Wind, Greer

When
August 18, 11:15 PM CST
Where
Greer County, 5 mi SE of Mangum
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.829, -99.438

Thunderstorm Wind, Custer

When
August 18, 11:20 PM CST
Where
Custer County, 4 mi WSW of Weatherford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.508, -98.766

Thunderstorm Wind, Greer

When
August 18, 11:20 PM CST
Where
Greer County, 5 mi SE of Mangum
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.829, -99.438

Thunderstorm Wind, Kiowa

When
August 18, 11:35 PM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.989, -99.050

Thunderstorm Wind, Caddo

When
August 18, 11:50 PM CST
Where
Caddo County, 7 mi W of Hinton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.484

Thunderstorm Wind, Caddo

When
August 19, 12:22 AM CST
Where
Caddo County, 2 mi W of Cyril
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.900, -98.235

Thunderstorm Wind, Comanche

When
August 19, 12:30 AM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.553

Thunderstorm Wind, Cleveland

When
August 19, 1:05 AM CST
Where
Cleveland County, 1 mi N of Norman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.234, -97.440

No damage was reported with the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193468, 193469, 193470, 193471, 193472, 193473, 193474, 193475, 193476, 193477.